Skip to content
My WebMD Sign In, Sign Up
What are some symptoms of bipolar in children?
avatar
sonsmother1 posted:
How do I know for sure if my son has bipolar or just anxiety? He has drastic mood swings, but sleeps great at night and doesn't really have the mania episodes. He can be absolutely fine and then get upset and start cussing and hitting things. He has drastic mood swings.
Reply
 
avatar
momuv4girls responded:
Good questions. This is when you depend on a smart, qualified Child Psychiatrist to sort out what is what.

My daughter never had mania either per se, and slept through the night from 2months on, but she had enough other symptoms to put her into the "mood disorder" category.

Finding the right meds can be tricky too. Med trials are the pits, yet necessary so our children can get some much needed relief and stability.

Take care,
-Kathleen
 
avatar
sonsmother1 responded:
Today my son had a panic attack when asked to speak in front of his scouts troop. He forget what he was suppose to say, but I don't think anyone noticed. Afterwards he started crying and I took him out of the room. He became very upset and frustrated. We are on a roller coaster ride with him most of the time. Correct me if I am wrong, but if lamictal is the right medication for him then his behavior should be more stabilized. I am beginning to wonder if it's the right medication or the right dose. I also, want to see about him getting a psy evaluation. He has had testing in the past, but this would be specifically to see why he has these mood swing and just can't cope with life in general. My husband keeps saying that there is no magic pill and that he will continue to have ups and downs. He sees a therapist every week and has a supportive family, but I think he needs an additional evaluation. I don't expect things to be perfect, but they have get better than they are.
 
avatar
momuv4girls replied to sonsmother1's response:
Forgive me ---- I am a bit confused.

So, way back when you sought out treatment for your son, did a Child Psychiatrist evaluate and diagnose him? Does he see his Child Psychiatrist at least once a month for medication management?

Your husband is right about "no magic pill", but you need to step back and look at your son's life (and your home life), and think, is it going pretty well? Are there more good days and good times then bad?? If you guys are having more rocky, bumpy times than good ones, your son may need an add on medication and/or his lamictal bumped - but here again, this is where the expert pdoc (short for psychiatrist) comes in.

((Hugs))
-Kathleen
 
avatar
sonsmother1 replied to momuv4girls's response:
HE had a full work up a year ago, but I don't think the neuropsycologist did a very good job. The tests were sort of inconclusive. Since his testing a lot of people told me that they don't think that the testing was so wonderful. We have always known he has anxiety, but you know as they go through puberty things can change and a new diagnosis could come up. He has never been testing for biopolar. The doctor has tried around five medications and he is just hard to medicate. They don't want to go too high on lamictal for fear of the dreaded rash. In addition to anxiety he has encopresis, OCD, and aggression. The aggression only started the last couple of months along with encopresis. The pediatrician told me today to ask the psychiatrist to add on an adjunct such as kapyvay. Have you heard of that medication. I hate the idea of him being on two medications, but then again we don't like to be cussed out and see holes in the wall. He comes from a loving family and we are also concerned about his self deprecation. It sounds like what you are saying is a lot of things kids might need to be on two medications.
 
avatar
momuv4girls replied to sonsmother1's response:
Oh ok, I understand. Well, if you think the neuro evaluation wasn't thorough, or done professionally, then I high suggest finding a REALLY good Child Psychiatrist to work with your son and do a new evaluation......because you are right about puberty, it can bring along a lot of new challenging behaviors.

A note about Lamictal. The rash most commonly comes up during the initial titration period. It can come up later on, but from all the cases I have heard about, its been at the early stages.
My daughter is on 200mgs of Lamictal, and I believe we are going to be bringing it higher soon because she is definitely showing more anxiety / aggression than she had a few months ago.
It is common to have to adjust meds often during puberty.

I have heard of kapvay (Clonidine), it is often used to treat ADHD type symtoms (it is a high blood pressure med). Because it is a non-stimulant med, a pdoc may use it with a mood inflicted child. Stimulant ADHD meds can make a child much worse off.

My daughter is also on Seroquel, which is good at targeting anxiety also. This may be a med you want to ask the Dr. about also.

Take care, and write back anytime!
((Hugs))
-Kathleen
 
avatar
sonsmother1 replied to momuv4girls's response:
I just had a really good visit with my child's psychiatrist. She said his symptoms do not present themselves as bipolar. He does have mood swings and aggression which is similar to bipolar, but caused by anxiety. She changed the dose of lamictal to 200 mg and he will be getting the extended release tablet. We are going to see how he is doing. If he is still anxious she is going to suggest putting him on celexa? Have you ever heard of those two keeping the anxiety more in check.

Which class of drugs does seroquel belong too? I appreciate your understanding and prompt response. We love our children and just want them best for them. They didn't ask for these problems.
 
avatar
momuv4girls replied to sonsmother1's response:
I'm glad you had a good visit w/your son's Dr., good communication is super important.

Seroquel is an antipsychotic, its in the same category as risperdal and abilify.

Celexa is an SSRI med (antidepressant).

A really helpful thing to do is chart your son's moods.....do you do this? Its especially helpful when you are doing med trials.
That way when you go in to see the pdoc you can refer back and report your son's behavior(s) more accurately.

I didn't do a typical chart, I would write daily blurbs in a notebook. It doesn't have to be too indepth, just the highs and lows of the day.

I hope the bump in lamictal helps your son feel better!

((Hugs))
-Kathleen
 
avatar
sonsmother1 replied to momuv4girls's response:
Yes, I keep a daily journal and jot down notes about good and bad behaviors. The therapist and psychiatrist think that he was having more anxiety and aggressive behavior due to not being on abilify anymore. We are hoping the increased dosage of lamictal will help.


Spotlight: Member Stories

I am the mother of a diagnosed bipolar disorder with extreme ADHD 9 year old son as well as a very active almost 4 year old son. I am a stay-at-home m...More

Helpful Tips

A very interesting article
Hi group, I found this article to be very informative and interesting ! http://www.npr.org/templates/story/story.php?storyId=123544191 ... More
Was this Helpful?
10 of 18 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.